Hollywood High School Student Dies and 3 Overdose on Fentanyl-Laced Pills They Believed to Be Percocet

·3 min read
Fentanyl citrate in various forms prescribed by doctors, used illegally in overdose can cause death
Fentanyl citrate in various forms prescribed by doctors, used illegally in overdose can cause death

Getty Images

The Los Angeles Police Department is investigating four potential fentanyl overdoses after a teenage girl died of an apparent overdose at Hollywood's Bernstein High School.

On Wednesday, the LAPD said in a statement that officers were called to the high school around 9 p.m. Tuesday for an overdose investigation after a parent found his missing stepdaughter at the school.

"She appeared to be a victim of an overdose and told the parent that a friend was also in the women's restroom," reads the statement. "The parent found a school employee, entered the women's restroom, and found an apparent overdose victim who was unresponsive."

The parent administered aid to the student until Los Angeles Fire Department officials arrived and determined she was dead at the scene, according to the statement.

RELATED: Fentanyl-Related Deaths Are Surging in Black American Communities: 'The Numbers Are Astronomical,' Says Expert

The other teen was taken to a local hospital and remained in stable condition Wednesday, police said.

RELATED VIDEO: Mac Miller Died of Accidental Overdose of Fentanyl, Cocaine and Alcohol: Coroner

Investigators believe the students purchased what they thought were pills of the opioid Percocet in nearby Lexington Park, police said in a statement. The Los Angeles Fire Department also reported two additional potential overdoses of teenagers near the park Tuesday, according to police.

Police believe each of the victims are students at Bernstein High School and other local schools.

Never miss a story — sign up for PEOPLE's free daily newsletter to stay up to date on the best of what PEOPLE has to offer, from juicy celebrity news to compelling human interest stories.

The Los Angeles Police Department did not immediately respond to PEOPLE's request for comment Wednesday. The department noted in its statement that "it is common for drug dealers to lace pills with fentanyl," a highly potent opiate substance intended for use as a pain reliever.

Fentanyl overdose deaths — particularly accidental fentanyl overdoses — have become increasingly common in the U.S. in recent years. Synthetic opioid overdoses — which includes fentanyl overdoses — increased over 56% from 2019 to 2020.

"We've seen a major increase," says Dr. Traci Green, professor and director of the Opioid Policy Research Collective at Brandeis University, told PEOPLE in September 2021. "Fentanyl has reached into communities where it hadn't ever been before."

RELATED: How Fentanyl Became One of the Biggest Causes of Drug Overdoses in the U.S.

"It's a medicine, and it's exceptionally important," Green said at the time. "It is how you can have a same-day outpatient surgery or a colonoscopy, and go home and feel okay. It's fast-acting and strong, in so far as it will bring that immediate pain relief."

But "because of the form and because it can be manufactured," she said, people can make their own and formulate it to make it stronger or weaker, which leads to potentially life-threatening situations. And in the loose, illicit manufacturing process, fentanyl often gets mixed in with other similar-looking drugs like cocaine or heroin.

"Unfortunately, it looked like a white powder which looks like a lot of other white powders out there," Green told PEOPLE at the time. "These aren't substances that are prepared, and packaged, and labeled in a way that we know the content and what is what."

It's not uncommon to see what should have been cocaine distributed, that it be fentanyl," she added. "That often is unintentional. It's unintentional delivery, if you will, unintentional distribution of fentanyl."